A 79-year-old man was admitted because of cholecystitis that occurred about 40 days after sigmoidectomy had been performed for colonic cancer. Though antibiotics improved his condition, the patient had hematochezia, diarrhea, and left lower abdominal pain. Colonoscopic findings showed multiple ring-like areas of redness and petechiae in the rectosigmoid colon and marked edema from the descending to the transverse colon. The patient then developed purpura on the extensor surfaces of the legs and bilateral gonalgia, and exacerbation of the hematochezia. A second colonoscopy (CS) showed multiple ring-like areas of redness and ecchymosis throughout the colon. The patient was diagnosed with Henoch-Schönlein purpura (HSP), and the symptoms were attenuated after the administration of prednisolone. However, diarrhea recurred in about a week; stool culture confirmed Clostridium difficile, and a third CS revealed pseudomembranes throughout the colon. The patient was diagnosed with pseudomembranous colitis (PMC), and the administration of vancomycin attenuated the symptoms. In conclusion, we have reported a rare adult case of PMC that occurred during prednisolone treatment for HSP. The PMC may have been caused by changes in the intestinal bacterial flora after the sigmoidectomy and by the intestinal lesions of HSP, as well as by the administration of antibiotics after the sigmoidectomy and for the treatment of cholecystitis, and by the use of prednisolone for the treatment of the HSP.
ASJC Scopus subject areas